Back to Ask the Diabetes Team Ask the Diabetes Team

From Lombard, Illinois, USA:

My 17 year old son who has been on a pump for a week, has had two episodes of extremely high glucose readings. The first resolved fairly easily even though he had large ketones in his urine, but he was very sick with vomiting and fatigue during this second one. His blood glucose remained high (and he had small urine ketones) even after taking two additional boluses (a total of 13.5 units), and the vomiting did not subside until I gave him a suppository and an regular injection of 2 units in his arm. Is this enough to cause the symptoms he displayed? Was there something else going on here? What varying factors are there to explain the difference? Could my son still have been in DKA with very high blood sugar and only a trace of ketones?


It sounds like your son had a virus, his insulin pump was malfunctioning, and/or he had a kink in the infusion set.. You should review this in great detail with your son's diabetes treatment team and can learn from this episode. Not all illnesses cause frank DKA [diabetic ketoacidosis], of course.

When in doubt, give an injection and look for for possible pump or catheter problems once the insulin is given.


Original posting 3 Jul 2001
Posted to Hyperglycemia and DKA and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.